Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 43, NWS Wichita, KS

May 16, 1995Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 16, 1995, 9:25 PM CDT for Saline County, Kansas. It was in force for 27 min.

The area

The counties it named.

The facts

Issued
May 16, 1995, 9:25 PM CDT (02:25 UTC)
Expired
May 16, 1995, 9:52 PM CDT
In force
27 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1995-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1995-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 170227 COR
SVRICT
KSC169-170300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...TO CORRECT EFFECTIVE TIME
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT TUE MAY 16 1995

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  1000 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN CENTRAL KANSAS

   ...SALINE COUNTY

AT 922 PM...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM 10 MILES
SOUTHWEST OF SALINA.

THIS STORM WAS MOVING TO THE NORTHEAST AT 35 MILES AN HOUR. PEOPLE IN
THE COMMUNITIES OF BROOKVILLE...FALUN...SALINA AND ASSARIA SHOULD SEEK A
REINFORCED SHELTER AND PREPARE FOR HAIL TO GOLFBALL SIZE AND WINDS IN
EXCESS OF 70 MILES AN HOUR.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

ROSNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:45 PM CDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 16, 3:45 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
345 PM CDT TUE MAY 16 1995

...FCST PROBLEM IS TRW...

LATEST SFC ANAL SHOWS TROUGH OVER EAST NE TO SOUTHWEST KS WHILE THE
MAIN COLD AIR PUNCH IS OVER SD. MODELS ARE IN GENERAL AGREEMENT IN THAT
THEY BRING THE COLD FRONT ACROSS NORTH KS TONIGHT AND THEN TAKE IT
THROUGH THE STATE TOMORROW WHILE A LOW OVER CO WILL MOVE ACROSS THE
SOUTH PART OF THE STATE. PLENTY OF MOISTURE IS IN PLACE AT THE LOW
LEVELS WITH INSTABILITY ALSO NOT A PROBLEM.  GOOD ISENTROPIC LIFT CAN
BE FOUND ON  THE I308-I310 SFCS.  VVELS GIVE STRONG UPWARD MOTION WHICH
IS SUPPORTED BY GOOD QG FORCING AT H85. GUIDANCE DIFFERS SOMEWHAT AND
HAVE OPTED TO GO WITH SLIGHTLY WARMER TEMPS TONIGHT WITH LITTLE
RECOVERY EXPECTED TMRW.

RSL 57/61 88  SLN 58/62 88
ICT 67/70 88  HUT 66/70 88
CNU 66/71 78

KING

In the hours before

Special weather statement, May 16, 5:15 PM CDT, 4 hours 10 minutes before
KSZ032-033-047>053-067>070-082-083-091>094-098-162315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT TUE MAY 16 1995

...TORNADO WATCH #407 HAS BEEN CANCELLED FOR ALL OF SOUTH CENTRAL
KANSAS AND PORTIONS OF NORTH CENTRAL KANSAS...

THE THREAT FOR SEVERE WEATHER ACROSS SOUTHCENTRAL AND
PORTIONS OF NORTH CENTRAL KANSAS HAS ENDED.  THEREFORE...TORNADO WATCH
#407 HAS BEEN CANCELLED FOR THOSE AREAS.  HOWEVER...THE TORNADO WATCH
CONTINUES FOR SALINE...MCPHERSON...MARION...AND CHASE COUNTIES UNTIL
1100 PM.

AT 510 PM...RADAR INDICATED THUNDERSTORMS FROM 15 MILES WEST OF
COTTONWOOD FALLS OR 30 MILES WEST OF EMPORIA TO 15 MILES SOUTHWEST OF
SALINA.  THE STORMS WERE MOVING NORTHEAST AT 40 MILES AN HOUR.

STEWART

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:36 PM CDTTornado WarningICTRussell24 min
May 16, 7:45 PM CDTTornado WarningICTLincoln60 min
May 16, 7:54 PM CDTTornado WarningICTRussell17 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 16, 8:32 PM CDTSevere Thunderstorm WarningICTEllsworth21 min
May 16, 8:47 PM CDTSevere Thunderstorm WarningICTLincoln43 min
May 16, 11:34 PM CDTSevere Thunderstorm WarningICTRussell56 min
May 17, 12:43 AM CDTFlash Flood WarningICTSaline6 hr
May 17, 12:46 AM CDTSevere Thunderstorm WarningICTRussell44 min
May 17, 1:29 AM CDTSevere Thunderstorm WarningICTLincoln46 min
May 17, 2:04 AM CDTSevere Thunderstorm WarningICTBarton56 min
May 17, 2:44 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice49 min
May 17, 3:13 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline51 min
May 17, 3:51 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 17, 6:41 AM CDTSevere Thunderstorm WarningICTCowley35 min
May 17, 7:11 AM CDTSevere Thunderstorm WarningICTElk25 min
May 17, 4:48 PM CDTSevere Thunderstorm WarningICTGreenwood30 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTSumner65 min
May 17, 4:55 PM CDTSevere Thunderstorm WarningICTCowley41 min
May 17, 5:06 PM CDTSevere Thunderstorm WarningICTSumner69 min
May 17, 5:30 PM CDTSevere Thunderstorm WarningICTHarper30 min
May 17, 5:31 PM CDTSevere Thunderstorm WarningICTMontgomery59 min
May 17, 5:59 PM CDTSevere Thunderstorm WarningICTSumner61 min
May 17, 6:09 PM CDTSevere Thunderstorm WarningICTLabette, Neosho66 min
May 17, 6:14 PM CDTSevere Thunderstorm WarningICTBourbon31 min
May 17, 6:42 PM CDTSevere Thunderstorm WarningICTCherokee, Crawford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.